Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 46, NWS Missoula, MT

July 6, 2006Clearwater County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 12:44 PM PDT for Clearwater County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 12:44 PM PDT (19:44 UTC)
Expired
Jul 6, 2006, 1:45 PM PDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 90 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:25 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 061944
SVRMSO
IDC035-062045-
/O.NEW.KMSO.SV.W.0046.060706T1944Z-060706T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1244 PM PDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 145 PM PDT.

* AT 1236 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL CLEARWATER
  COUNTY...OR ABOUT 42 MILES SOUTHWEST OF SUPERIOR...AND WAS MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CLEARWATER COUNTY AROUND 100 PM PDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4691 11493 4689 11495 4684 11495 4683 11493
      4659 11528 4669 11545 4673 11546 4692 11536
      4692 11497

$$

DICKERSON
2 follow-up statements
000 
WWUS55 KMSO 062013
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT THU JUL 6 2006

IDC035-062045-
/O.CON.KMSO.SV.W.0046.000000T0000Z-060706T2045Z/
CLEARWATER ID-
113 PM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR NORTHEASTERN CLEARWATER COUNTY...

* AT 106 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EASTERN
  CLEARWATER COUNTY...OR ABOUT 33 MILES SOUTH OF SUPERIOR...AND WAS
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CLEARWATER COUNTY AROUND 130 PM PDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4691 11493 4689 11495 4684 11495 4672 11482
      4665 11465 4654 11528 4669 11545 4673 11546
      4692 11536 4692 11497

$$

DICKERSON
000 
WWUS55 KMSO 062041
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT THU JUL 6 2006

IDC035-062048-
/O.EXP.KMSO.SV.W.0046.000000T0000Z-060706T2045Z/
CLEARWATER ID-
138 PM PDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARWATER COUNTY
EXPIRES AT 145 PM PDT...

THE SEVERE THUNDERSTORM OVER NORTHEASTERN CLEARWATER COUNTY REMAINS 
SEVERE...HOWEVER IS MOVING INTO MINERAL COUNTY. THUS THE SEVERE 
THUNDERSTORM WARNING FOR CLEARWATER COUNTY HAS BEEN ALLOWED TO 
EXPIRE. THIS STORM REMAINS VERY DANGEROUS AND CAPABLE OF PRODUCING 
ONE INCH HAIL AND STRONG WIND GUSTS IN EXCESS OF 60 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4691 11493 4689 11495 4684 11495 4672 11482
      4665 11465 4654 11528 4669 11545 4673 11546
      4692 11536 4692 11497

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:52 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 8:52 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT THU JUL 6 2006

.UPDATE...MINOR UPDATE SIMPLY TO CHANGE SHOWER AND THUNDERSTORMS
TO COVERAGE WORDING INSTEAD OF SLIGHT CHANCE. LINE OF CONVECTION
ALREADY GOING STRONG ALONG THE THERMAL/MARINE AIR BOUNDARY OVER
EASTER WASHINGTON THIS MORNING. THIS LINE FORECAST TO MOVE
EASTWARD TODAY AND WITH FAVORABLE FLOW FOR ORGANIZATION....EXPECT
SOME SEVERE THUNDERSTORMS TO DEVELOP WITH VERY HEAVY RAIN...STRONG AND
GUSTY WINDS...AS WELL AS HAIL. LATEST GFS FORECAST A BIT FARTHER
NORTH WITH THE BOUNDARY THIS AFTERNOON...NEAR A CONDON TO SAINT
IGNATIUS TO HEADQUARTERS ID LINE SOUTHWARD. CURRENT FORECAST LOOKS
GOOD WITH MENTION OF STRONG THUNDERSTORMS...GUSTY WINDS...AND
HAIL FOR MOST ZONES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON.
A FEW OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY ACROSS NORTH
CENTRAL IDAHO AND WEST-CENTRAL MONTANA. THESE STORMS WILL CAUSE LOW
CEILINGS...REDUCED VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 335 AM MDT THU JUL 6 2006)

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE SHORT WAVE WHICH CAUSED
WIDESPREAD SHOWERS AND THUNDERSTORMS YESTERDAY IS MOVING INTO
SOUTHERN CANADA CURRENTLY. A WEAK HIGH PRESSURE RIDGE IS BUILDING
OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS MORNING. BY THE
AFTERNOON ANOTHER SHORT WAVE WILL BEGIN MOVING THROUGH THE REGION.
THIS SHORT WAVE WILL COMBINE WITH DAYTIME HEATING CAUSING UNSTABLE
CONDITIONS. THERE IS POTENTIAL FOR SEVERE WEATHER LATE THIS
AFTERNOON THROUGH THE EVENING. THE AREA WITH THE BEST CHANCE OF
SEVERE WEATHER APPEARS TO BE SOUTH AND EAST OF A LINE FROM LOWELL
IDAHO TO SEELEY LAKE MONTANA. MAIN THREATS WITH THESE STORMS WILL
BE HEAVY RAIN...HAIL AND GUSTY WINDS. THE SHORT WAVE IS EXPECTED
TO MOVE ON INTO CENTRAL MONTANA LATER IN THE EVENING. ON FRIDAY A
RIDGE OF HIGH PRESSURE WILL QUICKLY BUILD OVER THE AREA. THE RIDGE
IS EXPECTED TO CAUSE A WARMING AND DRYING TREND. A WEAK BOUNDARY
IS EXPECTED TO SET UP OVER LEMHI COUNTY AND SOUTHWEST
MONTANA...WHICH MAY HELP DEVELOP SHOWERS FRIDAY AFTERNOON. HIGH
PRESSURE RIDGE IS EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH WEDNESDAY...LITTLE CHANGE TO PREVIOUS
FORECAST. HIGH PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES
SATURDAY THROUGH SUNDAY NIGHT...KEEPING TEMPERATURES WARM AND
SKIES MOSTLY CLEAR. RIDGE MOVES EAST MONDAY...AS A WEAK COLD FRONT
MOVES IN FROM THE WEST. SOUTHWEST FLOW WILL RESIDE OVER THE
PACIFIC NORTHWEST INTO THE MIDDLE OF NEXT WEEK...BRINGING MAINLY
DIURNAL MOUNTAIN SHOWERS TO THE AREA.

AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON.
A FEW OF THESE STORMS COULD BE SEVERE ESPECIALLY ACROSS NORTH
CENTRAL IDAHO AND SOUTHWEST MONTANA. THESE STORMS WILL CAUSE LOW
CEILINGS...REDUCED VISIBILITIES AND GUSTY WINDS. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...CHURCH
PREV DISCUSSION...SMITH/STEGEMILLER
AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 5:10 AM PDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
610 AM MDT THU JUL 6 2006

IDZ005>010-MTZ001>007-043-071200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS
AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE
IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL...HEAVY RAIN AND  STRONG GUSTY WINDS.
PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.